Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 72, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 4, 2008, 2:05 PM MST for Pima County, Pinal County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2008, 2:05 PM MST (21:05 UTC)
- Expired
- Aug 4, 2008, 2:45 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 042105 SVRTWC AZC019-021-042145- /O.NEW.KTWC.SV.W.0072.080804T2105Z-080804T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 205 PM MST MON AUG 4 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 245 PM MST * AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ORACLE...OR 11 MILES NORTHEAST OF ORO VALLEY...AND MOVING SLOWLY NORTHEAST. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIOSPHERE 2. LAT...LON 3276 11104 3281 11070 3250 11073 3248 11098 TIME...MOT...LOC 2104Z 220DEG 3KT 3255 11083 $$
2 follow-up statements
000 WWUS55 KTWC 042123 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST MON AUG 4 2008 AZC019-021-042145- /O.CON.KTWC.SV.W.0072.000000T0000Z-080804T2145Z/ PIMA AZ-PINAL AZ- 221 PM MST MON AUG 4 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR SOUTHEASTERN PINAL AND EXTREME NORTHEASTERN PIMA COUNTIES... AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED EAST OF SADDLEBROOKE AND SOUTHWEST OF ORACLE. THIS STORM WAS MOVING SLOWLY TO THE NORTHEAST. LAT...LON 3276 11104 3281 11070 3250 11073 3248 11098 TIME...MOT...LOC 2121Z 220DEG 3KT 3256 11082 $$
000 WWUS55 KTWC 042141 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 241 PM MST MON AUG 4 2008 AZC019-021-042150- /O.EXP.KTWC.SV.W.0072.000000T0000Z-080804T2145Z/ PIMA AZ-PINAL AZ- 240 PM MST MON AUG 4 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND EXTREME NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 245 PM MST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE STORM SOUTHWEST OF ORACLE HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 245 PM MST. LAT...LON 3276 11104 3281 11070 3250 11073 3248 11098 TIME...MOT...LOC 2140Z 220DEG 3KT 3257 11081 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:55 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 4, 12:55 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 1255 PM MST MON AUG 4 2008 .SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. DAYTIME HIGH TEMPERATURES WILL TREND CLOSE TO NORMAL FOR EARLY AUGUST. && .DISCUSSION...CURRENT SATELLITE IMAGERY SHOWS CLOUDS THINNING OVER NORTHERN PORTIONS OF THE CWA...WHILE STARTING TO SEE SOME CUMULUS DEVELOPMENT OVER HIGHER TERRAIN OF GRAHAM...COCHISE...SANTA CRUZ AND PIMA COUNTIES. CURRENT RADAR SHOWS A SINGLE CELL OVER SW GRAHAM. STILL EXPECTING SHOWER AND THUNDERSTORM DEVELOPMENT TO BE STUNTED...HOLDING OFF TO MID TO LATE AFTERNOON WITH MAJORITY OF ACTIVITY EAST OF TUCSON. FURTHER SUPPORT FOR THIS WOULD BE THAT IT APPEARS THERE IS ALREADY SOME THUNDERSTORM DEVELOPMENT IN WESTERN NEW MEXICO. LOOKING OVER THE 12Z SOUNDING AGAIN...FORGOT TO MENTION IN PREV DISCUSSION THAT LOOKS LIKE THERE WILL BE LITTLE STEERING FLOW...SO ANY STORMS THAT DEVELOP ARE NOT GOING TO MOVE MUCH. THAT SAID...MAIN CONCERN WOULD BE FOR FLASH FLOODING UNDER ANY STORMS THAT DEVELOP...GIVEN THE LARGE AMOUNT OF PW. NO SIGNIFICANT CHANGES PLANNED FOR FORECAST. PLEASE SEE PREV DISCUSSION SECTION FOR FURTHER DETAILS. && .AVIATION...EXPECT SCATTERED TSRA/SHRA TO DEVELOP THIS AFTERNOON AND CONTINUING INTO THIS EVENING...AND MAINLY FROM THE KTUS VICINITY EASTWARD. CLOUD DECKS GENERALLY 8-10K FT AGL WITH LOWER CEILINGS VICINITY TSRA. VISIBILITIES AS LOW AS 1SM WITH THE STRONGEST STORMS. BULK OF TSRA/SHRA TO END AFTER 05/07Z. LIGHT DIURNALLY DRIVEN SURFACE WINDS OUTSIDE OF TSRA INTO TUESDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREV DISCUSSION...SOME CLEARING THIS MORNING OVER SOUTHERN PORTIONS OF THE CWA THIS MORNING...WHILE CLOUDS REMAIN OVER SOUTHEAST PINAL...GRAHAM AND GREENLEE COUNTIES FROM THE ACTIVITY OVERNIGHT. THE 12Z KTWC SOUNDING SHOWS A FAIRLY SATURATED ATMOSPHERE WITH 1.75 PW VALUES AND INSTABILITY WITH LI VALUES OF AROUND -6. COUNTERING THIS WOULD BE THE ATMOSPHERE SEEMS TO BE PRETTY WORKED OVER BY THE OVERNIGHT ACTIVITY...BUT THE AFOREMENTIONED VALUES SUGGEST THAT SOME RECOVERY MAY BE POSSIBLE. LOOKING AT CURRENT WATER VAPOR IMAGERY...CLOCKWISE CIRCULATION CENTERED AROUND THE PIMA/COCHISE COUNTY LINE WOULD SUGGEST THE HIGH CENTER IN THAT VICINITY. IF THIS IS THE CASE...THUNDERSTORM DEVELOPMENT MIGHT BE LIMITED TO SOUTH OF THE INTERNATIONAL BORDER. LOOKING AT THE MODELS WOULD SUPPORT RECOVERY THEORY...BUT THEY DO DISAGREE ON WHERE THIS RECOVERY WILL TAKE PLACE. CURRENT NAM OUTPUT INDICATES ACTIVITY POPPING UP OVER THE EASTERN THREE COUNTIES OF THE CWA WHILE CURRENT GFS OUTPUT PLACES PRECIP OVER GRAHAM...GREENLEE AND SOUTHEASTERN PINAL....CURRENTLY WHERE THE BULK OF THE CLOUD COVER IS. BOTH MODELS PROG HIGH PRESSURE REMAINING FAIRLY STATIONARY OVER THE FOUR CORNERS REGION THROUGHOUT THEIR RESPECTIVE FORECAST CYCLES...INDICATING CONTINUED MONSOON ACTIVITY. INHERITED FORECAST SHOWS INITIAL DEVELOPMENT THIS AFTERNOON IN THE NORTH AND EAST...BLENDING THE AFOREMENTIONED MODEL DATA...BEFORE SPREADING WEST TO THE REMAINDER OF THE CWA DURING THE EVENING HOURS. SEE NO REASON TO DEVIATE FROM THIS AT THIS TIME. BEYOND THE NEAR TERM...GIVEN THE PROGGED POSITION OF THE HIGH...LOOKS LIKE A STANDARD MONSOON FORECAST...CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY WITH SOME FINE TUNING IN THE NEAR TERM TO TAKE INTO ACCOUNT RECENT ACTIVITY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 3, 5:00 PM MST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 500 PM MST SUN AUG 3 2008 AZZ029-032>035-040930- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 500 PM MST SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TONIGHT THERE IS AN INCREASING RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING THIS EVENING. THUNDERSTORMS CONTINUED TO DEVELOP THIS AFTERNOON...SOME ALREADY PRODUCING SEVERE WEATHER AND FLASH FLOODING IN PARTS OF COCHISE COUNTY AND EARLIER AROUND SAFFORD. THE AREAL COVERAGE OF STORMS WILL INCREASE ACROSS SOUTHEAST ARIZONA THIS EVENING...IMPACTING CENTRAL AND EASTERN PIMA COUNTY AS WELL AS PARTS OF SOUTHEAST PINAL AND SANTA CRUZ COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 3, 6:10 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 3, 6:28 PM MST | Flash Flood Warning | TWC | Cochise | 92 min |
| Aug 3, 7:18 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 3, 7:44 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 3, 7:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 3, 8:17 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 3, 10:15 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Aug 3, 11:20 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Aug 4, 7:53 AM MST | Areal Flood Advisory | TWC | Pima | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.